A 14-year-old girl who takes ziprasidone (Geodon) and topiramate (Topamax) has developed episodic bilateral hand and toe rubor accompanied by brief shiver (one or two at a time, not steadily as one does when cold). Her vital signs are normal, and she has no other circulatory or neurologic symptoms. The shivers increase in frequency when she is upset. Could this be caused by her medications?
—LYNNE ODELL-HOLZER, FNP, Liverpool, N.Y.
I assume these medications were prescribed to treat bipolar disorder. Both drugs have many side effects, including extrapyramidal effects (ziprasidone) and tremor (topiramate). However, I could not find any reference to hand or toe rubor or any other peripheral vascular manifestations. Since arterioles are controlled by the nervous system, the rubor could be a side effect. Reactions to medications vary from individual to individual, especially in populations that have not been fully tested (e.g., children and adolescents). The only way to know for sure is to try taking the patient off the medications. Only you can weigh the risks and benefits of doing that.
—Julee B. Waldrop, MS, PNP (119-22)